MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM HELIX COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM HELIX COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-4-10-HELIX
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been received and device evaluation anticipated, but not yet begun.Upon completion of the device evaluation a supplemental report will be filed.Related mdrs for this event: 2029214-2020-00297.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information the first axium coil would not detach with an instant detacher or using manual detachment method (breaking hypotube method; an alternative method presented in the instruction for use) during the coiling treatment of aneurysm.It was reported that the physician attempted to detach the coil 4-5 times with using instant detacher and 2 times attempted with manual detachment.The coil finally detached inside the medtronic microcatheter.It was also reported that second axium coil detached prematurely inside the medtronic microcatheter.This second coil was not repositioned and not attempted to be detached.The patient underwent coiling treatment for a small unruptured saccular aneurysm located in internal carotid artery (ica).A continuous flush was administered during the procedure.The device and the accessory devices were prepared as indicated in the instructions for use (ifu).The vessel anatomy and blood flow were both normal.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the axium coil was returned for analysis.The implant coil was returned already detached from the pushwire.The pushwire was not returned.The implant coil appears to be in good condition.The implant coil detach element ball was found to be in good condition.Dried red residue (likely blood) was found on the detach element ball.The detach element ball was cleaned with alcohol to remove the dried residue.Based on the device analysis and reported information, the report of ¿premature detachment¿ was confirmed as the implant coil was found detached.Premature detachment can occur due to tortuous anatomy, coil is not retracted in a one-to-one motion with the implant pushwire during repositioning, pushwire rotation, user advances the coil against resistance, or a damaged pushwire.The patient¿s vessel anatomy was ¿normal¿, there was no reported resistance, the implant coil was not repositioned.The pushwire was not returned; therefore, any contributing factors could not be assessed.It is possible that the pushwire was rotated subsequently detaching the implant coil.However, the root cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
BARE AXIUM HELIX COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9876085
Report Number2029214-2020-00296
Device Sequence Number3183381
Product Code KRD
UDI-Device Identifier00836462010123
UDI-Public00836462010123
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/11/2022
Device Model NumberQC-4-10-HELIX
Device Lot NumberA813947
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2020
Initial Date Received by Manufacturer 03/05/2020
Supplement Date Received by Manufacturer05/20/2020
Initial Report FDA Received Date03/24/2020
Supplement Report FDA Received Date05/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1